May 16, 2011 at 3:23 pm
I have a question about an IVIG related headache. Can you still get a headache related to your infusion 3 days after the infusion? How do you know the difference between just a normal bad headache or if it is related to your IVIG? What are the symptoms of an IVIG related headache?
AnonymousMay 16, 2011 at 6:34 pm
No, if it appears 3 days later it is highly unlikely related to the IVIG. IVIG headache from my husband’s discription is like a tight band around his head and stiffness in the neck and shoulders usually. And much worst than a normal headache concerning pain intensity.
March 4, 2018 at 4:45 pm
I’m sorry but this is totally incorrect. It is very typical that the headaches come days after the infusion. Just don’t want anyone to suffer unnecessarily. Also can be a sign of aseptic menengitis. Call dr or ER right away if u have a migraine at any point- especially after IVIG. Hope your husbands feeling better. ❤️
May 16, 2011 at 11:14 pm
we ALWAYS get our headaches 3-4 days post treatment. Not in the mood to start a thread, but neuro suggested topomax. I feel there are too many sideaffects, although he says not at low dose for headaches. It also says not for children! Topomax is a preentative for headaches, keeps them from happening, but I wonder if that is true if it is ivig induced ie aseptic meningitis. Immitrex or treximet also are options, I am going to ask about them instead, as they are used when the headache is present. Meaning you use as needed as opposed to topomax 2 times a day. Maybe if he wasn’t a kid, I would think differently?
Back to the headache topic you started, our treatment headaches can start 3-4 days post and LAST for up to 4 days. That has actually been our most debilitating part of the stupid cidp. The ivig does wonders, but it is wreaking havoc on us.
Symptoms of these headaches include, neck shoulder stiffness, as well as entire spine. Very nauseated sometimes accompanied with vommiting. Occasionally a low grade fever. Severe light sensitivity and the necessity to lie still in complete darkness. This could last up to 4 days.
May 17, 2011 at 8:30 am
I had a IVIG related headache on my first dose of IVIG. The nurse ran 55 grams of Gamenex at a rate of 300 for both days of my loading dose. I got this horrible headache that lasted for two and a half days. It has very intense! This time we cut the dose to 25 grams ran at 100 for both days. I did not get the headache right away. But yesterday it was so painful. It came on at work. I could hardly touch my head. I went to my car to lay down on my lunch hour and try to get rid of the headache. It just got worse. I was rubbing my head and neck and trying to put an ice pack on the head. But nothing would help. I was literally in tears for my whole lunch hour. I had to pull myself together and go back to work. I have used all my sick time for IVIG infusions and doctor appointments so going home was not an option. As the day wore on the headache faded. Now this morning I still have a little bit of a headache but nothing like yesterday. I think it was IVIG related because my neck was very stiff and sore. Hopefully the one day is all i will experience. Like you said, other than the headache i feel so much better than before the IVIG. All my numbness and tingling has disappeared in my feet and I am walking faster and easier. Happy with the IVIG results but these darn headaches are not fun.
AnonymousMay 17, 2011 at 11:03 am
In those days when I had IVIG 2 days per month I sometimes got the headaches up to two weeks later. During the 5, or so, months I had IVIG 3 days every 3 weeks I sometimes got the headache up to 2.5 weeks later. Sometimes the headache, while low level, lasts for a week.
Any proof it’s the IVIG? Nope, how could I prove that?
In the years when I didn’t get IVIG I usually didn’t get headaches.
When I drink enough water during and between IVIG treatment events and, I mean every day, day after day, I don’t get headaches.
May 18, 2011 at 8:49 am
I have been staying really hydrated. I do not take Tylenol though. I have been afraid to keep popping Tylenol because in the Gammunex info it says that you increase you probability of liver problems if you are taking drugs that tax the liver while taking IVIG. They list Tylenor and Ibuprofin on the list of drugs. I get the one dose of Tylenol and Claratin before I get the infusion and then that is it. Good news is that the headache this time only lasted one day where it was very intense and then the next day it was just a very mild ache…gone today! So running the IVIG at 100 instead of 300 must have helped.:D
AnonymousMay 18, 2011 at 1:50 pm
I too was concerned about Emily taking the Motrin with IVIG knowing the risks of liver issues. Emily’s neuro pointed out that taking Motrin for 2 days a week will not cause liver damage. The liver damage comes from continual long term use (YEARS of taking it every single day around the clock) or from an over dose. He also noted it’s better to take the Motrin than to deal with the possibility of a reaction (the headaches).
I’m glad you did better this time.
AnonymousMay 21, 2011 at 9:29 pm
won’t speed up infusions to over 275-280! Just because of that possible reaction. I can attest that IF it’s under the 275-280 rate? Everythings’ fine.
My own aseptic meningitis was due to both a bad batch [in a hospital setting] AND an upping of the rate to over 290.
The headache was soo bad? Driving alone home was a true adventure! The rest of that week was sheer head pain.
Kelly I agree too, that at times? Better the devils you know that those you don’t want! These are choices we all have to make each month and it’s all to get well and get by!
Good luck and heart to all who go thru this all. If someone had asked us a decade ago? IF this could happen? Our reactions would have been incredulous. And, at times, we still are. At the enorminity of what all we face every day to do, is that simple ‘Just getting by!’ So simple, yet complicated!
Heart and good things to all!
AnonymousJune 19, 2011 at 1:45 pm
Had my IVIG last week and upon coming home in the evening a terrible headache started which has not left me since (came home saturday and it’s sunday evening now). Also, they had some ‘findings’ after the neural conduction test and decided to put me on prezolon and neurontin. I hate the salt and sugar free. Can I use fructose and Lo Salt in stead??
AnonymousJune 22, 2011 at 10:51 pm
My daughter gets migraine headaches 3 days after like clock work. WE have tried everything and nothing has worked except she started taking prednisone 15.mg on that day and that has helped a little. We have tried slowing down rate and benadryl and hydration and nothing helps. She also gets fever and neck pain. Same for both Gammaguard and Gammunex. Trying to get sub-q approved to no avail.
AnonymousJune 24, 2011 at 3:19 pm
Just posted this under ivig reactions:
I, too experienced terrible headaches. After 3 months with unrelenting headaches/naseau/vomiting – and a 25 pound weight loss, neurologist changed brand from Gamenex to Gamagard. I get weekly infusions and get infused at a starting rate of 50 and only recently (after 8 months) moved to 55, then 60 rate. I receive 25 grams now, down from 30 grams. Benadryl before during and after infusion; benadryl at night until day 4 post ivig (or until the inflamation in lymph nodes goes down). Tylenol for post ivig malaise and aches. Migraine meds (now FROVA) at night after infusion, typically one or two tablets within 24 hours of infusion. I also get severe neck pain and lower back pain.
Headaches are now manageable. Push back hard if you are experiencing headaches – call your pharmacy to get their input; consult with your GP for moral support. Let your neurologist know you are not satisfied. When I put my findings in writing to my neurologist, with a copy to my GP and pharmacy (ivig supplier) I finally got some action. Hope this helps.
AnonymousJuly 18, 2011 at 1:11 pm
Just now recovering from a 36-hour long killer headache that started a bit more than 24 hours after my last infusion. Came complete with nausea, aches, low-grade fever. I often feel a little flu-ish after a treatment, but not like this! I have been so fortunate to date with IVIG. But I really don’t want to go through that again.
AnonymousJuly 29, 2011 at 11:41 am
Meningitis is inflammation of the thin tissue that surrounds the brain and spinal cord, called the meninges. There are several types of meningitis.
ah, ha, a Eureka moment of my own. I just returned from a doctors’ visit up yonder in Minnesota.
My recall of what they told me goes like this-
Me: I get headaches.
Them: Do you take NSAIDs?
Them. Beware, you may build up both an addiction and a lessening of effectiveness. Try not to take them everyday.
Them: Hydrate. You have to hydrate. Drink more water.
Me: OK, What about the headache?
Them: Where is it located?
The specialist: It is very common for the IVIG to cause inflammation of the meninges. Drink more water.
You must be logged in to reply to this topic.